There's help for electrolyte imbalances caused by cancer and its therapies.
BY Christina Izzo
PUBLISHED February 18, 2015
Electrolytes are essential minerals in the blood stream that regulate nerve and muscle function and the overall cellular environment. Patients with specific types of cancer are predisposed to certain electrolyte imbalances, and side effects from some cancer drugs can also cause these imbalances.
Calcium, chlorine, magnesium, phosphate, potassium and sodium are examples of electrolytes, which can be obtained from fluids, supplements and foods. The balance of electrolytes is constantly shifting due to fluctuating fluid levels in the body. Electrolyte imbalance is commonly caused by loss of body fluids through prolonged vomiting, diarrhea, sweating or high fever, which may be side effects of certain cancer treatments, including chemotherapy. Platinumcontaining chemotherapy (cisplatin, carboplatin) can cause sodium and potassium abnormalities, and bone-protecting drugs like Xgeva (denosumab) can affect calcium and phosphorus levels.
Hypercalcemia, a high level of calcium in the blood, is most commonly caused by cancer or parathyroid disease. Hypercalcemia resulting from cancer is particularly common in patients with breast cancer, lung cancer or multiple myeloma, and often results from the destruction of bone due to bone metastases and tumor-cell production of substances that affect bone metabolism.
Patients with acute leukemias and high-grade non- Hodgkin lymphomas may experience tumor lysis syndrome (TLS). This occurs when cancer cells are killed by therapy and their contents spill into the body, accumulating more quickly than they can be eliminated and causing metabolic and electrolyte disturbances.
An electrolyte imbalance may lead to a number of symptoms that depend on which electrolyte is out of balance and whether its level is too high or too low. Altered potassium, magnesium, sodium or calcium levels may lead to weakness, muscle spasms, twitching or convulsions. Patients who have low levels of these electrolytes may experience confusion, irregular heartbeat or nervous system or bone disorders, while those with high levels may experience numbness, weakness or twitching of the muscles, fatigue or irregular heartbeat. Changes in blood pressure and kidney function, due to dehydration and alterations in cell activity, can occur in patients with either low or high electrolyte levels.
Symptoms of hypercalcemia can include nausea, vomiting, constipation, stomach pain, confusion, frequent urination and dry mouth. Since these symptoms are often initially attributed either to the cancer or to its treatment, it is difficult for physicians to immediately detect hypercalcemia.
Patients with TLS may experience shortness of breath, nausea and vomiting, lethargy, joint discomfort, irregular heartbeat and cloudy urine. However, some patients may have abnormal laboratory results without experiencing any side effects. Laboratory results indicative of TLS show high potassium, uric acid and phosphorous levels and low calcium levels in the blood. TLS can result in life-threatening complications if not managed appropriately. Left untreated, its progression may cause cardiac arrhythmias, acute kidney failure, loss of muscle control, seizures or death.
DIAGNOSIS AND MANAGEMENT
An electrolyte imbalance can be identified through a physical examination performed by a physician, as well as via blood and urine tests.
Minor electrolyte imbalances can be corrected by changes to a patient’s diet. This could include eating a diet rich in potassium if the patient has low potassium levels, or restricting water intake in patients who have low blood sodium levels. Patients experiencing more severe electrolyte imbalances may also receive intravenous fluids and electrolyte replacement.
Those considered at risk of developing TLS are typically administered preventive measures prior to and during their treatment for cancer. These measures can include intravenous hydration, medications including allopurinol or Elitek (rasburicase), and alkalinization of the urine with sodium bicarbonate.
It is also important for patients to check with their doctors before taking any supplements or vitamins, because some may interfere with cancer treatments.